New Mexico, 2019

Hail in New Mexico, June 13, 2019

June 13, 2019 · NWS ABQ · 10 events in 4 counties and zones

An upper level wave moving east through the southern Rockies forced fast westerly flow aloft through central and eastern New Mexico on June 13, 2019. Scattered showers and thunderstorms first developed over Socorro County where hail up to the size of quarters accumulated along Interstate 25.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level wave moving east through the southern Rockies forced fast westerly flow aloft through central and eastern New Mexico on June 13, 2019. Scattered showers and thunderstorms first developed over Socorro County where hail up to the size of quarters accumulated along Interstate 25. The deeper moisture and instability focused over eastern New Mexico during the late afternoon and evening hours where several thunderstorms produced large hail, especially over Harding County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 13, 1:31 PM MST, 29 minutes earlier.

Area forecast discussion, Jun 13, 1:31 PM MST, 29 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
231 PM MDT Thu Jun 13 2019

.SYNOPSIS...
Strong to severe storms will develop across portions of eastern New
Mexico today with large hail, frequent lightning, damaging winds,
and locally heavy rainfall as the main hazards. Cannot entirely rule
out a spot tornado either. Very dry and warmer weather moves in
Friday with 100s forecast at Roswell and Tucumcari. Temperatures fall
back to near normal for the weekend with an upper level storm system
favoring afternoon storms over the northern mountains. Any storms
across the west will likely be dry in nature. Afternoon storms will
favor northern and eastern New Mexico Monday and Tuesday with drier
and near normal temperatures favored by the middle of next week.

&&

.DISCUSSION...
Today...Southerly return flow across the east and into the lower RGV
has combined with daytime heating to produce high terrain
thunderstorms this afternoon. Instability across the east of
2500-3500 J/kg with modest 0-6km bulk shear values of 35-40kts will
support supercell potential. Hi-Res models have been showing storms
moving east off the Sangres into northeastern NM, likely clustering
into a larger cluster/complex by this evening into the TX/OK
panhandles. Storms off the Sacramentos will push eastward over Chaves
County. Large hail and damaging winds are the main hazards with low
potential for a tornado but still possible.

Friday...After storms kick back easterly outflows likely producing
some low clouds across the east early Friday morning, drier and
warmer weather invades from the west. Daytime highs will rise 5-10F
above normal for mid-June with a few spot 100s across the east at
Tucumcari and Roswell. Winds will be breezy and locally windy with
humidity plummeting and allowing for critical fire weather
conditions to develop (see Fire Wx Discussion for further details).

Weekend...Temperatures lower closer to normal as an upper trough
moves over northern NM Saturday. This will increase storm coverage
over the northern mountains progressing into the northeastern plains
Saturday evening. Any storms over the west will likely be dry in
nature. An outflow/backdoor bdry is likely to push south and west
through eastern and central NM from the convection Saturday night
into Sunday morning. Low level moisture will be replenished behind
this bdry into the RGV as a weak ridge moves over Sunday. The low
level moisture, trapped beneath the ridge, will be enough to allow
for another round of afternoon convective activity Sunday, focusing
over the western and northern high terrain.

Long Range...Daily rounds of afternoon storms are likely to continue
Monday with lesser coverage Tuesday. The GFS and ECMWF have been
fairly consistent with setting up a strong jet max punching into the
PacNW and northern Rockies. This will keep fairly dry conditions and
near normal temperatures across NM for the middle part of next week.

24/RJH

&&

.FIRE WEATHER...
Overnight lows will be above average with poor to moderate humidity
recoveries across western NM, especially in the Gila Wilderness. The
pattern on Friday will favor strong gusty winds and single digit RH
values during peak heating for many areas across western and central
NM. Critical fire weather conditions are likely for a few hours over
portions of NMZ105 and 109 with more widespread activity in NMZ108.
Given the low to moderate fire danger class in the ern plains, will
not hoist a watch. Meanwhile, Land Information System (LIS) data is
suggesting below land surface moisture is 30-35% in Catron County -
thus will not issue a watch for this area either.

Lighter, although occasional breezes, are expected on Saturday with
a backdoor cold front invading the eastern plains during the day and
overnight. This will keep higher humidities and precip in northeast
NM. A few high-based storms are possible along the I-40 corridor in
western and central NM, resulting in possible gusty outflow winds. A
rather active pattern persists on Sunday and again Monday across the
northern and central parts of NM. Wetter-type storms are favored in
eastern NM, with a mix of wet/dry across the west. Temperatures will
be below normal during this period. For late next week, drier/warmer
conditions are forecast. DPorter

&&

.AVIATION...
18Z TAF CYCLE
Winds will increase this afternoon with peak gusts reaching 25-35
knots, strongest in east central NM. Isolated to scattered showers
and thunderstorms will develop this afternoon for areas along and
east of the RGV. There is a risk for severe t-storms over eastern
New Mexico, where large hail and damaging winds will be a concern.
Activity should either move east or diminish across the area by at
least 06Z/Fri. Some MVFR cigs are possible across northeast / east
central NM, but confidence to include in KTCC TAF is too low attm.
VFR conditions are likely on Friday, with winds ramping up by late
Friday morning. DPorter

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  55  91  53  87 /   5   0   0  10
Dulce...........................  48  84  43  79 /   5   0   0  20
Cuba............................  54  85  49  81 /   5   0   0  10
Gallup..........................  50  86  45  82 /   0   0   0  10
El Morro........................  47  83  44  79 /   0   0   0  10
Grants..........................  49  86  44  81 /   0   0   0  10
Quemado.........................  56  85  48  80 /   5   0   0   5
Glenwood........................  62  88  55  88 /   0   0   0   5
Chama...........................  47  77  42  75 /   5   0   0  30
Los Alamos......................  61  84  58  76 /   5   0   0  30
Pecos...........................  54  82  51  78 /  10   0   0  10
Cerro/Questa....................  49  80  46  74 /  10   5   5  40
Red River.......................  42  69  40  65 /  10   5   5  50
Angel Fire......................  34  75  33  70 /  10   5   5  40
Taos............................  45  84  42  80 /   5   5   0  30
Mora............................  49  83  46  77 /  10   0   0  20
Espanola........................  57  89  53  84 /   5   0   0  10
Santa Fe........................  58  84  55  77 /   5   0   0  20
Santa Fe Airport................  55  88  52  81 /   5   0   0  10
Albuquerque Foothills...........  63  91  60  85 /   0   0   0  10
Albuquerque Heights.............  65  91  61  86 /   0   0   0   5
Albuquerque Valley..............  61  94  56  88 /   5   0   0   5
Albuquerque West Mesa...........  62  92  59  87 /   0   0   0  10
Los Lunas.......................  59  95  52  88 /  10   0   0   5
Rio Rancho......................  62  92  60  87 /   0   0   0   5
Socorro.........................  63  97  59  92 /  10   0   0   5
Sandia Park/Cedar Crest.........  58  86  56  80 /   5   0   0  10
Tijeras.........................  55  90  53  84 /   5   0   0  10
Moriarty/Estancia...............  51  89  47  84 /  10   0   0   5
Clines Corners..................  56  84  52  79 /  10   0   0   5
Gran Quivira....................  57  88  54  83 /  10   0   0   5
Carrizozo.......................  62  90  59  87 /  20   0   0   0
Ruidoso.........................  54  81  50  80 /  20   0   0   0
Capulin.........................  49  87  48  76 /  20  10   5  60
Raton...........................  47  89  47  80 /  20  10   5  40
Springer........................  48  90  46  80 /  20   5   5  30
Las Vegas.......................  51  85  48  80 /  10   0   0  20
Clayton.........................  57  92  55  83 /  50  10   5  50
Roy.............................  54  91  52  82 /  20   5   5  20
Conchas.........................  63  99  58  91 /  20   5   0  10
Santa Rosa......................  62  96  60  90 /  20   0   0   0
Tucumcari.......................  67 100  61  93 /  30   5   0  10
Clovis..........................  63  96  60  93 /  30  10   0   5
Portales........................  65  97  62  94 /  20  10   0   5
Fort Sumner.....................  66  98  62  92 /  20   5   0   0
Roswell.........................  67 102  64  98 /  30  10   0   0
Picacho.........................  64  92  59  89 /  20   0   0   0
Elk.............................  62  87  56  85 /  20   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

24
Hazardous weather outlook, Jun 13, 11:08 AM MST, 2 hours 52 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Albuquerque NM
1208 PM MDT Thu Jun 13 2019

NMZ501>540-141200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
1208 PM MDT Thu Jun 13 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms over eastern New
Mexico this afternoon and evening. A few storms will be capable of
producing large hail, damaging winds, locally heavy rainfall, and
possibly a rare tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Breezy to locally windy conditions will develop most areas Friday
along very warm to hot temperatures. Chances for afternoon and
evening thunderstorms will return to portions of western and
especially northeast NM Saturday, spreading to much of the northern
half of the state Sunday. Scattered shower and thunderstorm chances
will continue over the northern half or so of the state early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening for
eastern New Mexico due to severe storm potential.

24

In the hours before

Special weather statement, Jun 13, 1:12 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
212 PM MDT Thu Jun 13 2019

NMZ526-538-539-132045-
Eastern Lincoln County-Chaves County Plains-South Central Mountains-
212 PM MDT Thu Jun 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN AND NORTH
CENTRAL CHAVES COUNTIES UNTIL 245 PM MDT...

At 212 PM MDT, Doppler radar was tracking a strong thunderstorm over
Arabela, or 34 miles northeast of Ruidoso, moving northeast at 20
mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Arabela.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central and southeastern New Mexico.

LAT...LON 3347 10522 3365 10528 3390 10480 3358 10470
TIME...MOT...LOC 2012Z 244DEG 19KT 3360 10517

DPorter
Special weather statement, Jun 13, 1:25 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
225 PM MDT Thu Jun 13 2019

NMZ508-520-132100-
Southwest Mountains-Lower Rio Grande Valley-
225 PM MDT Thu Jun 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SOCORRO COUNTY
UNTIL 300 PM MDT...

At 225 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Bosque Del Apache Refuge, or 22 miles southwest of
Socorro, moving southeast at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Bosque Del Apache Refuge.

This includes Interstate 25 between Mile Markers 117 and 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3380 10726 3394 10715 3388 10679 3359 10704
TIME...MOT...LOC 2025Z 318DEG 15KT 3381 10715

DPorter
Special weather statement, Jun 13, 1:39 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
239 PM MDT Thu Jun 13 2019

NMZ538-539-132115-
Eastern Lincoln County-Chaves County Plains-
239 PM MDT Thu Jun 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LINCOLN AND NORTH CENTRAL
CHAVES COUNTIES UNTIL 315 PM MDT...

At 237 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Mesa, or 40 miles northwest of Roswell, moving
east at 10 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of eastern Lincoln and
north central Chaves Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central, southeastern and east central New Mexico.

LAT...LON 3375 10504 3391 10505 3400 10474 3371 10471
TIME...MOT...LOC 2037Z 256DEG 9KT 3384 10496

DPorter

The radar

The Holloman AFB radar (KHDX), 111 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Socorro

When
June 13, 2:00 PM MST to 2:05 PM MST
Where
Socorro County, 12.14 mi SSW of San Antonio
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.770, -106.980

Significant accumulation of hail up to the size of quarters occurred on Interstate 25 near Bosque del Apache Wildlife Refuge.

Hail, Chaves

When
June 13, 4:25 PM MST to 4:29 PM MST
Where
Chaves County, 16 mi NE of Dunken
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.974, -105.005

Nickel size hail several miles northeast of Dunken.

Hail, Harding

When
June 13, 4:45 PM MST to 4:47 PM MST
Where
Harding County, 9.67 mi S of Bueyeros
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.840, -103.680

Quarter size hail reported several miles south of Bueyeros.

Hail, Harding

When
June 13, 5:35 PM MST to 5:40 PM MST
Where
Harding County, 4.48 mi W of Rosebud
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.840, -103.530

Golf ball size hail a few miles west of Rosebud.

Hail, Harding

When
June 13, 5:52 PM MST to 5:56 PM MST
Where
Harding County, 4.87 mi S of Rosebud
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
35.770, -103.440

Half dollar size hail a few miles south of Rosebud.

Hail, Harding

When
June 13, 5:55 PM MST to 5:58 PM MST
Where
Harding County, 2.67 mi SE of Rosebud
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.810, -103.420

Half dollar size hail fell a couple miles south-southeast of Rosebud.

Hail, Harding

When
June 13, 5:56 PM MST to 6:00 PM MST
Where
Harding County, 4.12 mi SSE of Rosebud
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
35.790, -103.410

Hail up to the size of two inches was reported four miles south of Rosebud.

Hail, Union

When
June 13, 6:54 PM MST to 6:59 PM MST
Where
Union County, 1.31 mi WNW of Clayton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.460, -103.200

Hail up to the size of quarters in Clayton.

Hail, Union

When
June 13, 6:56 PM MST to 7:00 PM MST
Where
Union County, 0.56 mi E of Clayton
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.450, -103.170

Penny size hail in Clayton.

Hail, Union

When
June 13, 7:30 PM MST to 7:35 PM MST
Where
Union County, 12.08 mi SSE of Amistad
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.750, -103.100

Quarter size hail 10 miles north of Nara Visa.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819752, 819754, 819755, 819757, 819758, 819759, 819760, 819761, 819762, 819763.